Montana, 2009

High Wind in Montana, January 30 to 31, 2009

January 30 to 31, 2009 · NWS TFX · 6 events in 6 counties and zones

Strong westerly winds aloft mixed to the ground and created high winds along the Rocky Mountain Front and over portions of North Central Montana. Wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong westerly winds aloft mixed to the ground and created high winds along the Rocky Mountain Front and over portions of North Central Montana. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 30, 9:33 AM MST, 27 minutes earlier.

Area forecast discussion, Jan 30, 9:33 AM MST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
933 AM MST FRI JAN 30 2009

.UPDATE...
NORTHWEST FLOW ALOFT IS OVER THE AREA AND THERE IS A LOT MORE
MOISTURE ALOFT ACCORDING TO SATELLITE IMAGERY THAN WAS
ANTICIPATED ON THURSDAY. CONSEQUENTLY HAVE INCREASED SKY COVER
FROM SUNNY TO MOSTLY CLOUDY OVER MOST OF THE FORECAST AREA.
OTHERWISE FORECAST LOOKS IN GOOD SHAPE. STILL WRESTLING WITH
WHETHER TO EXPAND THE HIGH WIND WARNING FARTHER EAST. STRONG WINDS
OFF THE SURFACE WILL DEVELOP OVER THAT AREA TONIGHT ASSOCIATED WITH
A FRONTAL PASSAGE BUT NOT SURE THERE IS A GOOD MECHANISM TO MIX
THE STRONG WINDS TO THE SURFACE. AT THIS POINT WILL LEAVE HIGH WIND
WARNING AS IS. BLANK

&&

.AVIATION...
UPDATED 1205Z.
VFR CONDITIONS WILL GENERALLY CONTINUE OVER NORTH CENTRAL...
CENTRAL...AND SOUTHWEST MONTANA FRIDAY THROUGH FRIDAY NIGHT.
THE MOIST AND MODERATE NORTHWEST FLOW ALOFT WILL KEEP HIGH CLOUDS
OVER THE AREA THIS MORNING...BUT MOUNTAIN SNOW WILL OBSCURE MOUNTAIN
TOPS ALONG THE ROCKY MOUNTAIN FRONT. THE UPPER LEVEL RIDGE AXIS WILL
MOVE INTO MONTANA THIS AFTERNOON...WHICH WILL BRING MOSTLY CLEAR
SKIES TO THE AREA. BREEZY SOUTHWEST TO WEST WINDS WILL ALSO PERSIST
THROUGH THE DAY FROM THE ROCKIES EASTWARD AND DOWN INTO THE HELENA
VALLEY. SUSTAINED WINDS IN THESE AREAS WILL RANGE FROM 15 TO 30
KT...WHILE GUSTS WILL REACH 35 TO 45 KT. THE KBZN TERMINAL WILL
REMAIN FAIRLY WELL PROTECTED FROM THE STRONG WINDS. A PACIFIC
WEATHER SYSTEM WILL BRING HIGH AND MID CLOUDS TO THE AREA...AND
WINDS WILL INCREASE FURTHER ACROSS THE PLAINS OF NORTH CENTRAL AND
CENTRAL MONTANA. GUSTS THERE WILL GENERALLY BE IN THE 40 TO 45 KT
RANGE WITH GUSTS OF 45 TO 55 KT POSSIBLE ALONG THE ROCKY MOUNTAIN
FRONT. THIS SYSTEM WILL ALSO BRING SNOW SHOWERS TO THE WESTERN
MONTANA MOUNTAINS...GENERALLY OBSCURING MOUNTAIN TOPS. COULSTON

&&

.PREV DISCUSSION...
/ISSUED 505 AM AM MST FRI JAN 30 2009/

FRIDAY THROUGH SUNDAY...AN UPPER LEVEL HIGH PRESSURE RIDGE SITS OVER
THE WEST COAST THIS MORNING. THE AIRMASS CONTINUES TO WARM AND
TEMPS TODAY WILL BE WELL ABOVE NORMALS.  AT LOWER LEVELS...A SURFACE
LOW PRESSURE TROF IS WELL TO THE EAST OVER MT/DAKOTA BORDER BUT A
TIGHT GRADIENT REMAINS OVER THE ROCKIES. BREEZY AND GUSTY WINDS WILL
STRENGTHEN DURING THE DAY AS AN UPPER LEVEL JET APPROACHES. THIS JET
WILL MOVE INTO NW MT BY 00Z SAT AND CROSS THE ROCKIES INTO THE
ADJACENT PLAINS BY EARLY MORNING. AN ASSOCIATED SHORTWAVE WILL
FLATTEN THE RIDGE AND BRING STRONG WINDS TO THE SURFACE.  A HIGH
WIND WARNING IS CURRENTLY IN EFFECT FOR THE NORTHERN ROCKIES AND
EASTERN GLACIER COUNTY. THE AIRMASS WILL CONTINUE TO COOL AS A
PACIFIC COLDFRONT PUSHES INTO NORTH CENTRAL MONTANA SATURDAY AND
INTO SOUTHWEST MONTANA BY SATURDAY EVENING. SNOW ASSOCIATED WITH
THIS COLD FRONT WILL MAINLY BE ACROSS THE HIGHER ELEVATIONS AND
SIGNIFICANT SNOW ACCUMULATIONS ARE NOT EXPECTED. ZELZER

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...THE MEDIUM RANGE MODELS ARE
IN DECENT AGREEMENT THROUGH THIS PERIOD...SO AM FAIRLY CONFIDENT IN
THE SOLUTION. WEAK DISTURBANCES IN THE MOIST NORTHWEST FLOW WILL
KEEP A CHANCE OF SNOW OVER THE MOUNTAINS OF WESTERN AND SOUTHWEST
MONTANA SUNDAY NIGHT INTO MONDAY NIGHT. HOWEVER...A DEEPENING
SURFACE TROUGH OVER CENTRAL MONTANA WILL BRING INCREASING WESTERLY
DOWNSLOPE WINDS TO THE EAST SLOPES OF THE ROCKIES...WHICH WILL
PREVENT PRECIPITATION THERE. WINDS WILL HAVE LESS OF AN EFFECT OVER
THE EASTERN TFX ZONES...FOR A SLIGHT CHANCE OF PRECIPITATION THERE.
THE UPPER LEVEL RIDGE AXIS WILL MOVE EAST INTO MONTANA FOR TUESDAY
THROUGH WEDNESDAY NIGHT...FOR A MORE WESTERLY FLOW ALOFT WITH
CONTINUED GUSTY WESTERLY SURFACE WINDS. WINDS DURING THIS ENTIRE
PERIOD WILL NEED TO BE MONITORED...AS THEY MAY REACH HIGH WIND
CRITERIA ALONG THE ROCKY MOUNTAIN FRONT. A WEAK DISTURBANCE WILL
MOVE THROUGH THE FLOW WEDNESDAY INTO WEDNESDAY NIGHT AND BRING A
CHANCE OF SNOW AGAIN TO THE WESTERN MONTANA MOUNTAINS. TEMPERATURES
WILL REMAIN WELL ABOVE NORMAL...WARMING THROUGH MOST OF THE PERIOD.
TEMPERATURES WILL COOL SLIGHTLY ON WEDNESDAY WITH THE PASSAGE OF THE
AFOREMENTIONED DISTURBANCE...BUT THEY WILL REMAIN ABOVE NORMAL.
COULSTON

THURSDAY AND FRIDAY...LATEST MODELS ARE IN FAIR AGREEMENT WITH A
BROAD LOW PRESSURE TROUGH MOVING INTO THE PACIFIC NORTHWEST DURING
THIS PERIOD. INCREASED PRECIPITATION CHANCES TO MATCH  CLIMATOLOGY
FOR FRIDAY. TEMPERATURES ARE EXPECTED TO BE ABOVE SEASONAL AVERAGES
FOR MUCH OF THE CENTRAL PLAINS AHEAD OF THE TROUGH. SAUCIER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  36  41  20 /   0   0  30  20
CTB  51  34  35  17 /   0  10  20  20
HLN  49  27  43  21 /   0   0  10  20
BZN  45  20  41  16 /   0   0  10  30
WEY  27   8  25   4 /   0   0  30  40
DLN  44  18  36  11 /   0   0  10  10
HVR  46  26  33  13 /   0   0  30  30
LWT  51  29  36  15 /   0   0  30  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 3 PM MST SATURDAY FOR MTZ009-010-048.

&&

SHORT TERM...BLANK
LONG TERM...HOENISCH
AVIATION...HOENISCH

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 30, 3:50 AM MST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
350 AM MST FRI JAN 30 2009

MTZ009-010-048-311100-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
350 AM MST FRI JAN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MST SATURDAY. STRONG
AND GUSTY WEST WINDS 30 TO 45 MPH WITH GUSTS 60 TO 70 MPH ARE
EXPECTED THROUGH SATURDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HIGH WIND WARNING WILL CONTINUE THROUGH SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-011>015-044>047-049>055-311100-
BEAVERHEAD-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
350 AM MST FRI JAN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

6 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
January 30, 10:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

A wind gust to 61 mph was reported at Heart Butte.

High Wind, Eastern Glacier

When
January 30, 2:11 PM MST
Where
Eastern Glacier forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations

A wind gust to 58 mph was reported at the Cut Bank ASOS site.

High Wind, Toole

When
January 30, 2:55 PM MST
Where
Toole forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways

A wund gust to 60 mph was reported at the Sweet Grass DOT site.

High Wind, Chouteau

When
January 31, 2:34 AM MST
Where
Chouteau forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways

A wind gust to 59 mph was reported at Loma 1N.

High Wind, Cascade

When
January 31, 5:11 AM MST
Where
Cascade forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways

A wind gust to 70 mph was reported at Monarch 3NNE.

High Wind, Blaine

When
January 31, 5:18 AM MST
Where
Blaine forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

A wind gust to 59 mph was reported at Harlem 13S (the Fort Belknap RAWS site).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149824, 149825, 149834, 149826, 149827, 149828.